Massachusetts, 2006

Flooding in Massachusetts, May 13 to 14, 2006

May 13 to 14, 2006 · NWS BOX · 3 events in 3 counties and zones

North Shore - 14,000 homes damaged in 44 communities. Damage well exceeds $7 million required for aid.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Get damage amounts next and check flood ending times.North Shore - 14,000 homes damaged in 44 communities. Damage well exceeds $7 million required for aid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 13, 4:14 AM EST, 6 hours 16 minutes earlier.

Area forecast discussion, May 13, 4:14 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
514 AM EDT SAT MAY 13 2006

...MAIN FOCUS FOR HEAVY RAINFALL THROUGH SUN WILL SHIFT TO S NH AND
NE MA...

.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN PWAT AXIS WILL SET UP ACRS ERN NEW ENG AND WATER VAPOR LOOP
SHOWS THIS DEEP MOISTURE CONNECTION HAS ORIGINS IN THE BAHAMAS.
REGIONAL RADAR LOOP ALREADY SHOWING HEAVY RAIN SETTING UP ACRS
MERRIMACK VALLEY TO THE MONADNOCKS AND WE EXPECT THIS CONTINUE THRU
TNGT AND BEYOND.

MAIN FOCUS FOR HVY RAFL WILL BE STRENGTHENING ELY LLJ WHICH WILL SET
UP JUST E OF SNE.  IMPRESSIVE LOW LEVEL CONVERGENCE ASSOCD WITH THIS
JET WILL ACT ON MOISTURE PLUME TO PRODUCE HEAVY RAFL.  LLJ AND
CONVERGENCE IS PERSISTENT WHICH WILL ALLOW FOR SOME VERY HEAVY
RAINFALL AMOUNTS DUE TO TRAINING.

HIGHEST POPS TODAY/TNGT WILL BE FOCUSED ACRS ERN ZONES DECREASING TO
CHC ACRS E SLOPES OF BERKSHIRES TO HARTFORD COUNTY WHERE VERY LITTLE
RAFL IS EXPECTED.  NAM/GFS AND GFS ENSEMBLES ARE SIMILAR WITH AXIS
OF HEAVIEST QPF ACRS S NH AND NE MA THRU TNGT.  WE EXPECT WIDESPREAD
2-4 INCHES IN THIS REGION WITH SPOT 5 AMOUNTS BY SUN MORNING WITH
MORE TO COME ON SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NOT MANY CHANGE FROM PREVIOUS FORECAST THIS PACKAGE...BUT DID MAKE
SOME TWEAKS THROUGH TUESDAY NIGHT.  NO CHANGES TO THE FORECAST MADE
FROM WEDNESDAY THROUGH FRIDAY.

OVERALL MODEL CONSISTENCY IS QUITE GOOD THROUGH MONDAY.  AFTER THAT
THE 13/00Z ECMWF STARTS TO BECOME MORE PROGRESSIVE AND EJECTS THE
PERSISTENT MID LEVEL CUTOFF ABOUT 12 HRS SOONER THAN THE GFS ON
TUESDAY.  AT THE SURFACE HOWEVER...THE ECMWF IS NOT SO QUICK TO MOVE
THE ATTENDANT LOW PRESSURE TO THE NORTHEAST.  GIVEN THE RUN-TO-RUN
CONSISTENCY OF THE GFS...AND THE SUPPORT OF THE 13/00Z GGEM AS
WELL...HAVE LEANED THIS FORECAST TOWARD THE THE 13/00Z GFS.

THE LARGEST CHANGE WAS TO INCREASE THE THREAT OF RAIN TUESDAY.
RAINFALL COULD BE SIGNIFICANT...ESPECIALLY GIVEN THE EXPECTED LACK
OF DRYING TIME FROM THE RAIN THIS WEEKEND.  IT IS STILL TOO EARLY TO
KNOW FOR SURE.

WILL CONTINUE STATEMENT FOR MINOR SPLASHOVER ALONG THE EAST COAST OF
MA EARLY SUNDAY MORNING...AND AGAIN EARLY MONDAY MORNING...DUE TO
THE COMBINATION OF FAIRLY HIGH SEAS AND HIGH ASTRONOMICAL TIDES.

FOR TEMPERATURES...TWEAKED PREVIOUS TEMPERATURES WITH A BLEND OF THE
LATEST GFS AND NAM MOS GUIDANCE.

&&

.AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS EXPECTED THROUGH TNGT EXCEPT IN THE
CONNECTICUT VALLEY WHERE CIGS SHOULD IMPROVE TO MVFR WITH
UNRESTRICTED VSBYS.

&&

.MARINE...
SHORT TERM...WE UPGRADED TO A GALE WARNING FOR EASTERN OUTER WATERS.
ELY LLJ WILL BE INCREASING TO 40-50 KTS THIS AFTN INTO TNGT E OF
SNE.  WHILE MIXING WONT BE IDEAL WITH LOW LEVEL INVERSION SOME G35
KTS PSBL.  ELSW...WE EXPANDED SMALL CRAFT ADVISORY TO BOS HARBOR AND
NARR BAY.  ALREADY GETTING G25 KTS NARR BAY AND WE EXPECT G25 KTS
BOS HARBOR AS LLJ INCREASES.  SEAS ON THE OUTER EASTERN WATERS WILL
BUILD TO 10-15 FT WHICH MAY RESULT IN MINOR SPLASHOVER DURING THE
EARLY SUNDAY MORNING HIGH TIDE CYCLE.

IN THE LONGER TERM SUNDAY INTO NEXT WEDNESDAY...GALE FORCE WINDS
COULD LINGER INTO EARLY SUNDAY MORNING ACROSS THE OUTER COASTAL
WATERS EAST OF MA.  WINDS ANTICIPATED TO TO DIMINISH MONDAY. SMALL
CRAFT ADVISORY CONDITIONS EXPECTED TO PERSIST OUTSIDE THE HARBORS
AND BAYS INTO WEDNESDAY.

&&

.HYDROLOGY...
WE CANCELLED THE FLOOD WATCH FOR N CT...WESTERN MA AND
CENTRAL/SOUTHERN RI AS MAIN AXIS OF HEAVY RAFL WILL BE N AND E OF
THIS REGION.  THE WATCH NOW INCLUDES SW NH...CENTRAL AND EASTERN MA
EXCEPT CAPE COD...AND NORTHERN RI.  THE WATCH CONTINUES THRU TNGT
BUT WILL LIKELY NEED TO BE EXTENDED THRU SUN FOR NE MA AND SW NH.

WE CONTEMPLATED DROPPING THE FLOOD WATCH FOR SE MA AS WELL BUT
DECIDED AGAINST THIS AS GFS AND ENSEMBLES INDICATING HEAVIER RAFL
AXIS EXTENDING SWD DOWN THE COASTAL PLAIN...AND LATEST RADAR TRENDS
SUPPORT THIS AS IT SHOWS HEAVIER RAFL DEVELOPING OVER THE OCEAN AND
LIFTING NWD.

WE ARE GENERALLY EXPECTING 2 TO 4 INCHES OF RAIN IN THE FLOOD WATCH
AREA THROUGH SUNDAY WITH AREAS OF 5 TO 7 INCH AMOUNTS POSSIBLE IN
THE MERRIMACK VALLEY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLOOD WATCH FOR MAZ004>007-012>021-026 UNTIL 6 AM SUNDAY.
NH...FLOOD WATCH FOR NHZ011-012-015 UNTIL 6 AM SUNDAY.
RI...FLOOD WATCH FOR RIZ001-002 UNTIL 6 AM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230 FROM 8 AM SATURDAY TO 6 AM
     SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ231>235-237 UNTIL 6 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ236 FROM 8 AM SATURDAY TO 8 PM
     SATURDAY.
  ...GALE WARNING FOR ANZ250 FROM NOON SATURDAY TO 6 AM SUNDAY.
  ...GALE WARNING FOR ANZ254 FROM NOON SATURDAY TO 6 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ255 UNTIL 6 PM SUNDAY.
&&

SHORT TERM...KJC
LONG TERM...BELK
AVIATION...KJC
MARINE...KJC/BELK
HYDROLOGY...KJC
Hazardous weather outlook, May 13, 9:30 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1030 AM EDT SAT MAY 13 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-141030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1030 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ATLANTIC
COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH CONTINUES THROUGH TONIGHT FOR SOUTHWEST NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND CENTRAL AND EASTERN
MASSACHUSETTS...INCLUDING THE NORTHEAST AND SOUTHEAST PORTIONS
EXCEPT FOR CAPE COD AND THE ISLANDS. THE POTENTIAL FOR URBAN...SMALL
STREAM AND RIVER FLOODING EXISTS.

THE AREA OF GREATEST CONCERN INCLUDES NORTHEAST MASSACHUSETTS AND
THE MONADNOCKS OF SOUTHWEST NEW HAMPSHIRE. MUCH OF THIS AREA MAY
RECEIVE 3 TO 5 INCHES TODAY AND TONIGHT...WITH ADDITIONAL RAINFALL
EXPECTED SUNDAY AND SUNDAY NIGHT.  FORTY-EIGHT HOUR TOTALS ENDING
MONDAY MORNING FOR NORTHEAST MASSACHUSETTS AND MUCH OF SOUTHWEST NEW
HAMPSHIRE ARE EXPECTED TO GENERALLY RANGE FROM 4 TO 6 INCHES WITH
LOCALLY HEAVIER AMOUNTS OF 6 TO 9 INCHES POSSIBLE.

FLOODING MAY BECOME SERIOUS LATER THIS WEEKEND AND INTO EARLY NEXT
WEEK ACROSS NORTHEAST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

ACROSS NORTHEAST RHODE ISLAND AND CENTRAL AND SOUTHEAST
MASSACHUSETTS...THERE IS ALSO A RISK OF SMALL STREAM FLOODING WHERE
AS MUCH AS 2 TO 4 INCHES OF RAIN MAY FALL TONIGHT INTO SUNDAY.

THEREFORE...PLEASE KEEP UP TO DATE WITH THE LATEST FORECASTS AND
POSSIBLE WARNINGS. REFER TO THE LATEST FLOOD WATCH STATEMENT
/BOSFFABOX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHERN NEW ENGLAND SHOULD SEE THE INTENSITY OF THE RAINFALL BECOME
LIGHTER DURING MONDAY MORNING. HOWEVER...ANOTHER ROUND OF HEAVY RAIN
MAY ARRIVE FROM THE SOUTHWEST MONDAY AFTERNOON INTO MONDAY NIGHT. IT
IS STILL HIGHLY UNCERTAIN HOW MUCH RAIN MAY FALL LATE MONDAY OR
MONDAY NIGHT.

IF THIS SECOND BATCH OF RAIN MATERIALIZES...THE POTENTIAL
FOR MORE SEVERE FLOODING WILL EXIST.

IN ADDITION...A PERSISTENT EASTERLY FLOW WILL RESULT IN SEAS BUILDING
TO 10 TO 15 FEET OVER THE OUTER WATERS OFF THE MASSACHUSETTS EAST
COAST TODAY...WITH HIGH SEAS LIKELY PERSISTING INTO MONDAY MORNING.

THE LONG DURATION OF HIGH SEAS AND EASTERLY WINDS MAY RESULT IN
SOME BEACH EROSION THIS WEEKEND. EAST FACING BEACHES MAY ALSO SEE
SOME MINOR SPLASHOVER AROUND THE TIME OF HIGH TIDE VERY EARLY SUNDAY
MORNING...AND AGAIN VERY EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR RAINFALL AMOUNTS EXCEEDING 2 INCHES...AND/OR
ANY FLOODING...IS REQUESTED THROUGH THIS WEEKEND. THANKS IN ADVANCE
TO ALL OUR SPOTTERS FOR YOUR HELP

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Essex

When
May 13, 10:30 AM EST to May 14, 2:30 PM EST
Where
Essex County, Countywide
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Flood, Middlesex

When
May 13, 12:45 PM EST to May 14, 11:15 AM EST
Where
Middlesex County, Countywide
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Flood, Plymouth

When
May 13, 4:20 PM EST to May 14, 7:15 AM EST
Where
Plymouth County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513517, 5513518, 5513519.